Hail, Brewster
- When
- April 27, 5:53 PM CST to 5:55 PM CST
- Where
- Brewster County, 9 mi SE of Alpine
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.283, -103.567
Reported by the public on State Route 118.
An isolated supercell thunderstorm developed during the late afternoon and moved east across northern Brewster County. A second severe storm developed just north of Marathon, and began propagating south.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated supercell thunderstorm developed during the late afternoon and moved east across northern Brewster County. A second severe storm developed just north of Marathon, and began propagating south. The two storms merged over the city of Marathon and resulted in large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 1:40 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT SUN APR 27 2003 UPPER AIR ANALYSIS FROM THIS MORNING SHOWS A BROAD UPPER LOW CENTERED JUST OFF THE NORTHERN CALIFORNIA COAST. THE FLOW HAS BECOME SOUTHWEST ALOFT OVER WEST TEXAS AND SOUTHEAST NEW MEXICO...WELL IN ADVANCE OF THIS FEATURE. LOW LEVEL MOISTURE INCREASED BRIEFLY THIS MORNING OVER EASTERN AREAS...BUT THE DRYLINE HAS SHIFTED EAST TO ROUGHLY A WICHITA FALLS...SANDERSON LINE AT 19Z. ISOLATED STORMS WERE BEGINNING TO FORM OVER PECOS COUNTY IN THE VICINITY OF THE DRYLINE. THE DRYLINE SHOULD BEGIN TO RETREAT WEST TONIGHT...AS WEAK SHORTWAVES IN THE SOUTHWEST FLOW ALOFT TRANSLATE TOWARD THE REGION. THE NOSE OF A 90-KNOT UPPER LEVEL JET SHOULD PASS THROUGH NORTHERN MEXICO/THE BIG BEND REGION LATE TONIGHT...WHILE THE LOW LEVEL JET KICKS UP IN EASTERN AREAS. ISOLATED STORMS WILL REMAIN POSSIBLE TONIGHT FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS AREA. THE DRYLINE SHOULD SET UP SOMEWHERE NEAR THE TX/NM BORDER SOUTHWARD THROUGH THE TRANS PECOS REGION MONDAY AFTERNOON. ANOTHER APPROACHING JET MAX...COMBINED WITH A FAIRLY WEAK CAP ALONG THE DRYLINE...SHOULD BE SUFFICIENT TO AID IN WIDELY SCATTERED THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. ANY STORMS THAT DEVELOP MONDAY WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A FEW SUPERCELLS POSSIBLE. ON TUESDAY AND WEDNESDAY...A SURFACE LOW SHOULD BECOME ORGANIZED OVER EASTERN COLORADO AND WESTERN KANSAS. SOUTHWEST WINDS AHEAD OF THE LOW WILL LIKELY MIX THE DRY AIR THROUGH MOST OF THE CWA. WILL SUBSEQUENTLY GO FOR DRY CONDITIONS BOTH DAYS. THE UPPER LOW IN THE EASTERN PACIFIC WILL FINALLY BEGIN TO DIG SOUTHWARD ON THURSDAY. A 100-KNOT UPPER JET WILL APPROACH THE AREA FROM THE WEST THURSDAY AFTERNOON. IF WE CAN KEEP ENOUGH MOISTURE IN THE EASTERN ZONES...A FEW THUNDERSTORMS WOULD BE POSSIBLE. HOWEVER...THE LATEST GFS SHOWS A PACIFIC FRONT PASSING THROUGH THE FORECAST AREA THURSDAY MORNING. THIS FRONTAL PASSAGE AND INCREASED MID LEVEL RIDGING WOULD LIKELY KEEP WEATHER CONDITIONS DRY THURSDAY. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS GOING IN THE EXTREME EAST FOR NOW ON THURSDAY...BUT LATER SHIFTS MAY WANT TO REMOVE THESE POPS. THE UPPER LOW SHOULD BEGIN TO MOVE INTO THE SOUTHWEST U.S. THIS WEEKEND. ISOLATED DRYLINE STORMS ARE POSSIBLE FRIDAY AND SATURDAY...BUT RIDGING IN THE MID LEVELS MAY HELP INHIBIT STORM DEVELOPMENT. THERE MAY BE A SLIGHTLY BETTER CHANCE OF STORMS ON SUNDAY AS A DIFFLUENT FLOW ALOFT INCREASES AHEAD OF THE WESTERN UPPER LOW. PRELIMINARY NUMBERS: MAF 62 89 61 90 / 20 20 20 10 CNM 55 90 54 87 / 00 00 00 00 MRF 47 83 47 81 / 00 00 00 00 FST 62 91 61 90 / 20 20 20 10 .MAF... TX...NONE. NM...NONE. CL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT SUN APR 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE BIG BEND INTO THE PERMIAN BASIN THIS EVENING. A FEW STORMS MAY BECOME STRONG AND PRODUCE MICROBURST WITH WINDS GUSTS AS HIGH AS 55 MPH...REDUCED VISIBILITY IN BLOWING DUST...SMALL HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS LATE MONDAY AFTERNOON AND NIGHT ALONG AND EAST OF A SEMINOLE... ODESSA... TO SANDERSON LINE. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH PLENTIFUL MOISTURE AND INSTABILITY EAST OF A DRY LINE TO PRODUCE ISOLATED THUNDERSTORMS. WIND PROFILES AND INSTABILITY SUGGEST SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND EVENING... PRIMARILY OVER THE EASTERN PART OF THE AREA.
The Midland/Odessa radar (KMAF), 226 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Reported by the public on State Route 118.
Local authorities reported minor damage to a few houses from flash flooding.
A member of the general public returning home around midnight CST reported penny hail covering the ground some five hours after the severe thunderstorm moved over the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347675, 5347676, 5347677, 5347794, 5347795.